Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Some open mapping theorems for measures

Authors: Seymour Ditor and Larry Q. Eifler
Journal: Trans. Amer. Math. Soc. 164 (1972), 287-293
MSC: Primary 46E27; Secondary 28A40
MathSciNet review: 0477729
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a compact Hausdorff space X, let $ C(X)$ be the Banach space of continuous real valued functions on X with sup norm and let $ M(X)$ be its dual considered as finite regular Borel measures on X. Let $ U(X)$ denote the closed unit ball of $ M(X)$ and let $ P(X)$ denote the nonnegative measures in $ M(X)$ of norm 1. A continuous map $ \varphi $ of X onto another compact Hausdorff space Y induces a natural linear transformation $ \pi $ of $ M(X)$ onto $ M(Y)$ defined by setting $ \pi (\mu )(g) = \mu (g \circ \varphi )$ for $ \mu \in M(X)$ and $ g \in C(Y)$. It is shown that $ \pi $ is norm open on $ U(X)$ and on $ A \cdot P(X)$ for any subset A of the real numbers. If $ \varphi $ is open, then $ \pi $ is $ \mathrm{weak}^*$ open on $ A \cdot P(X)$. Several examples are given which show that generalization in certain directions is not possible. The paper concludes with some remarks about continuous selections.

References [Enhancements On Off] (What's this?)

  • [1] M. M. Day, Normed linear spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete, N.F., Heft 21, Academic Press, New York; Springer-Verlag, Berlin, 1962. MR 26 #2847.
  • [2] E. Michael, Topologies on spaces of subsets, Trans. Amer. Math. Soc. 71 (1951), 152-182. MR 13, 54. MR 0042109 (13:54f)
  • [3] -, Continuous selections, I, Ann. of Math. (2) 63 (1956), 361-382. MR 17, 990. MR 0077107 (17:990e)
  • [4] -, A selection theorem, Proc. Amer. Math. Soc. 17 (1966), 1404-1406. MR 34 #3551. MR 0203702 (34:3551)
  • [5] -, Selected selection theorems, Amer. Math. Monthly 63 (1956), 233-238. MR 1529282

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46E27, 28A40

Retrieve articles in all journals with MSC: 46E27, 28A40

Additional Information

Keywords: Open mappings, measures on compact spaces, probability measures, continuous selections
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society